News, Culture & Society

Blood pressure medication recalled over label mix-up that could prove deadly  

A blood pressure medication has been recalled after the US Food and Drug Administration (FDA) discovered that bottles of it contained another drug. 

Bottles labeled as 12.5 mg hydrochlorathiazide actually contained spironolactone pills instead. 

Though both drugs treat high blood pressure, the FDA warned that spironolactone can cause life-threatening spikes in potassium levels. 

No reports of death or illness have been made, but Accord Healthcare, which makes both medications, has voluntarily recalled hydrochlorothiazide and is urging consumers and pharmacies to throw out their mislabeled bottles. 

The FDA is urging consumers to return any bottles of Accord’s hydrochlorothiazide (left) high blood pressure drug that do not contain the proper peach tablets (right)

In a statement announcing the nationwide recall, the FDA said that the potential dangers of the mix-up ‘range from limited health consequences to life-threatening situations in certain individuals.’ 

These could include everything from fatigue weakness, numbness and vomiting to heart arrhythmias that can prove fatal. 

All of these effects are the result of elevated potassium levels. 

Balanced potassium is crucial to the function of muscles – most importantly, the heart. 

When they are working properly, the kidney skim potassium out the blood to keep them balance, so the drug mix-up is particularly dangerous to patients with kidney disease. 

Medication mix-ups are an exceedingly common problem, and can have lethal effects. 

Though usually consumers are responsible for the mistakes, roughly 700,000 people wind up in the emergency room for after taking the wrong drug every year in the US. 

The FDA has said that only one lot of hydrochlorathiazide was affected by the labeling mix-up, though the agency did not say how many bottles were in the shipment.  

Just lot PW05264 has been recalled.  

But to be sure that no one takes the potentially fatal swapped medications, the FDA is instructing consumers to check their bottles of the drug.  

Tablets of hydrochlorathiazide are circular, light peach in color and have a ‘1’ etched on one side and an ‘H’ on the other. 

If the pills in a bottle labeled as hydrochlorathiazide do not match that appearance, the FDA advises consumers not to take them and to return them to a pharmacy or healthcare provider.  

  • Consumers/Pharmacies with questions regarding this recall can contact Accord Healthcare, Inc. by phone at 1-855-869-1081, or e-mail at rxrecalls@inmar.com

Read more at DailyMail.co.uk


Comments are closed.